Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 64, NWS Springfield, MO

June 16, 20195 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jun 16, 2019, 1:56 AM CDT for 5 counties in Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2019, 1:56 AM CDT (06:56 UTC)
Expired
Jun 16, 2019, 8:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barton County, MO, Cedar County, MO, Dade County, MO, Polk County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 72 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 3:00 AM CDTFLASH FLOODIrwin, MOESTIMATED FOUR INCHES WATER OVER 5TH LANE IN IRWIN AROUND 3AM PER COOP OBSERVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3165 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGUS53 KSGF 160656
FFWSGF
MOC011-039-057-167-217-161300-
/O.NEW.KSGF.FF.W.0064.190616T0656Z-190616T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
156 AM CDT Sun Jun 16 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Barton County in southwestern Missouri...
  Southern Cedar County in southwestern Missouri...
  Western Polk County in southwestern Missouri...
  Southeastern Vernon County in west central Missouri...
  Northern Dade County in southwestern Missouri...

* Until 800 AM CDT Sunday.

* At 156 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Radar estimates 1 to 2 inches of rain have fallen. 
  Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Bolivar...                        Prairie State Park...
  Stockton State Park...            Lamar...
  Stockton...                       Humansville...
  Liberal...                        Fair Play...
  Mindenmines...                    Dadeville...
  Jerico Springs...                 Lamar Heights...
  Flemington...                     Aldrich...
  Irwin...                          Arcola...
  Umber View Heights...             Milford...
  Bearcreek...                      Cane Hill...

This warning includes but is not limited to the following low water
crossings...
Route V at Weaubleau Creek east of Flemington...
Route C at Horse Creek east of Milford...
Highway 83 at Abels Branch 5 miles northwest of Bolivar...
Route M south of Highway 160...
and Highway 97 at Keller Branch 8 miles north of Lockwood.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3756 9461 3766 9425 3770 9407 3769 9364
      3782 9365 3780 9341 3749 9342 3748 9407
      3736 9460 3737 9462

$$

Perez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 12:13 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 16, 12:13 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1213 AM CDT Sun Jun 16 2019

.SHORT TERM...(This evening through Sunday)
Issued at 326 PM CDT Sat Jun 15 2019

A messy and complex forecast is shaping up for tonight and again
on Sunday with lots of mesoscale processes making it challenging.

A very moist and unstable airmass was developing across the
Oklahoma/Kansas/Missouri/Arkansas border region where dewpoints
were near 70 and air temps in the lower 80s. PW values were
approaching 1.75in. Morning clouds and precip primarily cleared
the area as a mesoscale convective vortex (MCV) went just north of
the area and now resides in central Illinois. Mid level height
rises were occuring across the area and also back into southern
Kansas and northern Oklahoma. Mid level temperatures were also
warming with a 1943Z AMDAR sounding out of Tulsa, OK showing a
strong cap with a 700mb temp of 12C and a 800mb temp of 20C,
therefore its likely going to take a good trigger to erode this
cap that is advecting in. Don't expect much precip early this
evening as a result.

A few potential triggers exist for showers and storms however they
both dont seem to arrive until after the mid evening hours (after
6-8pm). A pair of shortwaves, one moving east/southeast across the
Kansas/Nebraska border, and the other moving east into the Texas
panhandle, will move closer to the area tonight and provide lift
for a band of showers and storms to develop. A surface front was
analyzed from northwest Missouri back to the southwest into
central Kansas and Oklahoma. This will also slowly move east and
become a focus. A modest (40kt) 850mb low level jet will develop
tonight as well, and will continue to pump high amounts of
moisture into the area.

While high res models do struggle with the placement of the
showers and storms tonight, there are two areas that seem to stand
out as initiation for storms. One of them being northern Oklahoma
into southeast Kansas, the other being central Missouri or
locations north of interstate 44. Latest 18z NAM seems to show
these areas potentially congealing into a cluster and moving
through the entire area very late tonight (after midnight) and
into the early morning hours Sunday. Did try to use a combination
of models for pops and qpf for tonight however given the mesoscale
nature of things, adjustments are likely this evening and
overnight as things begin to show their cards.

Severe potential: Forecast soundings show between 1500-2500j/kg of
mixed layer cape and about 30kts of effective deep layer shear.
This combined with steep mid level lapse rates of 7.5-8C/km
suggest the potential for large hail. Damaging winds will also be
a threat. The highest potential for severe storms will be along
and north of interstate 44, and generally after 10pm.

Heavy rainfall/flooding potential: Of potentially greater concern
is flooding. Given the high moisture content and generally uniform
southwest to west mid/upper level flow, storms could move across
the same areas repeatable and produce some heavy rainfall rates. A
few high res models are showing this therefore some 1-3 inch
rainfall amounts are likely in localized areas overnight. Too much
uncertainty as to the placement of this to issue a Flash Flood
Watch however will let the evening shift continue to look over new
data. Highest totals appear to be setting up along and north of
I-44.

Depending on how much clearing we can get behind this activity
Sunday morning will determine the redevelopment potential for the
afternoon Sunday. We will have shortwave energy moving through
during the afternoon and evening therefore if enough instability
can be realized then redevelopment of showers and storms would be
possible with a few severe storms possible as well. Highs will
likely be a little lower due to clouds, however that could change
if we get more sun.

.LONG TERM...(Sunday Night through Saturday)
Issued at 326 PM CDT Sat Jun 15 2019

Another complex of showers and storms will get going Sunday night
however at this time it appears to be mainly focused south of I-44
and closer to the Missouri/Arkansas state line region. Additional
energy moves up into the area during the day Monday and will
continue chances for showers and storms. Brief shortwave ridging
occurs Tuesday however another disturbance moves in by Tuesday
evening providing another chance for showers and storms. This
pattern seems to repeat itself several times this week,
potentially into the weekend. While it wont rain every day, when
storm clusters do move through they could produce heavy rainfall
therefore the advertised unsettled stretch of weather with several
inches of rainfall appear to be unfolding. High temps will slowly
rise a little each day this week with readings well into the 80s
by the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1152 PM CDT Sat Jun 15 2019

Convection is developing across the area while additional
convection moves in from the west and southwest. Exact details of
timing and impacts from the convection remains uncertain at this
time, but should impact all TAF sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT Sunday for MOZ066-077>081-
     088>095-101>103.

KS...Flash Flood Watch until 7 AM CDT Sunday for KSZ073-097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Titus
Hazardous weather outlook, Jun 15, 9:03 PM CDT, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
903 PM CDT Sat Jun 15 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170215-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
903 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Showers and thunderstorms will develop later this evening into
the overnight hours with the potential for hail to the size of
quarters and damaging winds over 60 mph. Frequent cloud to ground
lightning will also be possible. Heavy rainfall rates from these
thunderstorms could produce flash flooding, especially for
locations that see repeated rounds of storms. The overall highest
potential for severe weather and flooding tonight is along and
north of Interstate 44.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional shower and storm chances will occur on an almost daily
basis across the area. The potential for severe weather and
flooding will depend on exact placement of storms however many
locations will see several rounds of rainfall over the next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed later this evening or tonight
for southeast Kansas and the Missouri Ozarks region.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Special weather statement, Jun 16, 12:28 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Springfield MO
1228 AM CDT Sun Jun 16 2019

MOZ066-067-078-160615-
Vernon MO-Cedar MO-St. Clair MO-
1228 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CEDAR...VERNON AND
SOUTHERN ST. CLAIR COUNTIES UNTIL 115 AM CDT...

At 1227 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Arcadia to 10 miles south of
El Dorado Springs to near Stockton. Movement was northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Nevada...                         El Dorado Springs...
Stockton...                       Sheldon...
Montevallo...                     Walker...
Bronaugh...                       Collins...
Moundville...                     Milo...
Deerfield...                      Olympia...
Caplinger Mills...                Arnica...
Filley...                         Cedar Springs...

This includes Interstate 49 between mile markers 78 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3790 9461 3792 9389 3795 9351 3792 9351
      3791 9357 3783 9357 3783 9362 3781 9363
      3774 9363 3765 9407 3767 9462
TIME...MOT...LOC 0527Z 236DEG 16KT 3774 9457 3772 9404 3777 9375

Titus
Special weather statement, Jun 16, 12:45 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
1245 AM CDT Sun Jun 16 2019

KSZ097-MOZ077-160630-
Crawford KS-Barton MO-
1245 AM CDT Sun Jun 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD AND NORTHERN BARTON
COUNTIES UNTIL 130 AM CDT...

At 1244 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Liberal to near St. Paul.
Movement was east at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pittsburg...                      Prairie State Park...
Frontenac...                      Girard...
Arma...                           Liberal...
Mulberry...                       Mindenmines...
Franklin...                       Arcadia...
Walnut...                         Irwin...
Burgess...                        Milford...
Beulah...                         Croweburg...
Yale...                           Farlington...
Brazilton...                      Hannon...

This includes Interstate 49 between mile markers 69 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 9508 3767 9466 3767 9462 3765 9461
      3764 9408 3757 9408 3738 9507 3739 9509
TIME...MOT...LOC 0544Z 254DEG 26KT 3763 9445 3748 9520

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:41 PM CDTFlash Flood WatchSGFBarry, Barton, Cedar, Christian, Dade, Dallas and 11 more11 hr
Jun 16, 12:28 AM CDTSpecial Weather StatementSGFCedar, Vernon47 min
Jun 16, 12:31 AM CDTSevere Thunderstorm WarningSGFCedar, Vernon31 min
Jun 16, 12:52 AM CDTFlash Flood WarningSGFBarton, Cedar, Vernon6 hr
Jun 16, 4:17 AM CDTSpecial Weather StatementSGFGreene, Lawrence58 min
Jun 16, 4:20 AM CDTFlash Flood WarningSGFBarry, Christian, Greene, Jasper, Lawrence, Newton5 hr
Jun 16, 4:49 AM CDTFlash Flood WarningSGFPhelps, Pulaski6 hr
Jun 16, 5:03 AM CDTSpecial Weather StatementSGFChristian, Stone57 min
Jun 16, 5:40 AM CDTSpecial Weather StatementSGFChristian, Douglas, Taney, Wright65 min
Jun 16, 6:21 AM CDTSpecial Weather StatementSGFDent, Texas54 min
Jun 16, 7:18 AM CDTAreal Flood WarningSGFBarton, Cedar, Vernon10 hr
Jun 16, 7:51 AM CDTAreal Flood WarningSGFCamden, Dallas, Laclede, Phelps, Pulaski15 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.